Here I am once again with a question. I take my first shot on Friday so you will all be hearing alot from me. I am sure I will have lots of complaints and worries with treatment. Right now it seems I get heartburn daily. Not that bad that a couple of tums will relieve it but this happens 3-4 times a day. Has anyone else here had this problem, say before tx. Maybe this has nothing to do with the Hep but someone how I think it does. Please tell my your thoughts and experiences. Thanks,
Take a look at :http://janis7hepc.com/, click on Symptoms of HCV. You will see that heartburn and and other gastro-type ailments can be related to HCV. You'll probably hear from JMJM, and others, who have been dealing with these issues as well.
Please remember NOT to take antacids when you are on treatment if at all possible but if you have to - make sure that you have not taken the Ribavirin for a few HOURS before hand.
Your doctor will most likely tell you not to take them but I want to make sure that you are receiving the optimum dosage of Riba into your blood.
PS I find that the "shot" hasn't caused nearly as many problems as the "Riba" (if you don't count this dying thyroid thing which is a result of the Int). The Riba has caused me more side effects really.
God, will I remember all of this. I had no idea that I will not be able to take an antacid while on tx. My doctor never mentioned this. I am starting to panic that I will be taking things I am not suppose to or doing something wrong. Does the heartburn go away once on tx?
I too had bad heartburn probs that caused esphogus probs too. Felt like it was going to jump out of my throat! Anyway, just before tx I started on Nexium, got my esphogus healed and the heartburn went away. Now I only take it on a "as need basis". jmjm will most likely jump on here w/a testimonial how well the Nexium works.
Good luck to you on your first shot. Drink plenty of water and take tylenol pm on your shot night and hopefully you will sleep thru the sides as I did. Please keep us posted.
Gosh it just gets more confusing huh? This is something I never thought of in my life! I am SO GLAD that you posted that - usually I think you have to EAT with meds and so I force myself with the Riba for example....so I would definitely have done it WRONG.
Dont worry you will get the hang of it - that is one of the GREAT reasons to hang out on this forum. It's not that you can't EVER take them but take them HOURS after the meds...logic is because you do NOT want to coat your stomach and prevent the Riba from getting in to the blood stream.
Jim is the EXPERT on this stuff and will help you I am sure!
I have to stick with a very bland diet to ward off severe indigestion. Garlic absolutely kills me for several hours. I love Italian, Mexican and Chinese foods so now I feel like I am on baby food. My doctor never told me not to take antacids but everyone in here are so opposed to it that I don't take them. I hope you are able to get some relief from it and best of luck on your start to treatment. Dale
I too take the little "purple pill" nexium,it works great, and if I miss even one dose I am miserable with reflux!!!!!!!!!
I have to say I did not know that you should not take tums during tx, my gosh,.why would that not be written somewhere, since these antacids are so commnon in so many peoples lives???????
albeit, there does seem to be alot of "unknown" about these innocent little antacids that sell by the buckets every day. I recall several tests in the past where I was told to make sure I had not ingested any prior to testing,........makes you wonder "just how innocent" those little buggers really are.
I was wondering how you were since you have been on vacation from the board for a while, a much needed vacation, and was sad to read the latest news on your HCV. I wish there was more out there for you to read on geno 3, research is too slow for our needs!
you might want to consider this kind of test next time
here is a study on controlled tx interruption
improving SVR odds
I honestly don't know if I would have jumped back on once I started feeling better post tx, much luck to you on round two!
I came down with a serious case of GERD (chronic heartburn) two weeks prior to treatment, and it has continued to one degree or another throughout. I'm currently in week 54.
Was it bad luck I got it right before treatment? Was it some bad food choices I made one day? Was it pre-tx stress that is often underrated? Perhaps a combination but I don' blame it on Hep C. Timing is just too coincidental.
Without going into too much detail, I ended up diagnosed with Laryngopharyngeal Reflux (LPR) which produces many symptons not usually associated with ordinary hearburn such as sore throats, ear fullness/infections, difficulty swallowing, upper respiratory infections, sinusitis, etc.
Tums is OK for very minor and occasional reflux. It works fast but can cause acid rebound if overused. If you do take Tums -- or any antacid, especially those with magnesium or aluminium -- make sure you don't take them 2-3 hours before and 2-3 hours after your ribavirn dose as they can interfere with absorption.
Depending on the severity of your problem, a better alternative might be a Proton pump inhibitor (PPI) like Nexium, Prilosec or Aciphex. There's also another category of older drugs you can get OTC like Zantac. Not as strong as the PPI's, they do work well with some people.
My suggestion is to treat your reflux agressively and if at all possible get it under control prior to treating. The treatment drugs will only make it worse by either their very nature and the additional stress they put on your system, including the digestive system.
Most GP's will give you a week's sample of the purple pills (Nexium) if you ask. You can also see an ENT specialist for a better evaluation where they can actually look down your throat and check the severity of your reflux.
I'm currently in week 54 and it took close to 34 weeks to get my GERD under reasonable control. Currently I'm on a double-dose of Nexium and hopefully I will be able to wean off it when treatment is over. This isn't something to play around with as it can end up being your biggest nightmare during treatment -- it was mine for quite some time. If I had to do it all over again, I would have delayed treatment a couple of months to try and get my reflux under control.
But to clarify -- you CAN take Tums during treatment. Just not a good idea to do it within 2-3 hours of your ribavirin dose if you want full-riba absorption.
That said, some doctors probably don't think it's a big deal either way, as the literature suggests a decrease in riba absorption, yet it goes on to say that the clinical significance is unclear. To this layman, all that means is that no studies have been done on it yet.
I took Tums -- along with Gaviscon -- and anything else I could get my hands on, early in treatment to see what was most effective with my reflux. I Just made sure to space the antacids away from the riba. But like yourself, I ended up on Nexium, which you do not have to space away from your riba dose.
Didn't mean to scare you by using the word "nightmare". My persistent case of reflux is definitely not the norm, but I read about others with similar problems. Still, if you can get it treated -- or at least get started -- before treatment, I would. Other things to avoid are trigger foods (tomato sauce, chocolate, caffeine)and lying down within 2-3 hours of eating. Talking a 5-10 minute light walk after a meal helps some. Also avoid tight fitting clothes, especially around the abdomen. Some people, with nightime reflux, get relief by raising the head of their bed a foot or so. This is different from using xtra pillows which can actually make the condition worse by pushing the chin toward the neck. Good luck!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.